Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS La Crosse, WI

May 24, 2019Allamakee County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2019, 8:26 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 8:26 PM CDT (01:26 UTC)
Expired
May 24, 2019, 9:07 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 50 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:49 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KARX 250126
SVRARX
IAC005-191-250230-
/O.NEW.KARX.SV.W.0005.190525T0126Z-190525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
826 PM CDT Fri May 24 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Allamakee County in northeastern Iowa...
  East central Winneshiek County in northeastern Iowa...

* Until 930 PM CDT.

* At 826 PM CDT, a severe thunderstorm was located near Waukon,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lansing around 850 PM CDT.
  New Albin around 855 PM CDT.

Other locations impacted by this severe thunderstorm include Hanover,
County Roads A 26 And X 6 A, County Roads A 52 And W 60, State Road 9
And County X 20, Ludlow, Glenwood Church and Red Barn Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9172 4350 9140 4350 9128 4346 9123
      4345 9123 4342 9120 4339 9120 4337 9122
      4335 9121 4333 9114 4321 9166
TIME...MOT...LOC 0126Z 235DEG 27KT 4335 9151 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
070 
WWUS53 KARX 250138
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
838 PM CDT Fri May 24 2019

IAC191-250145-
/O.CAN.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Winneshiek IA-
838 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WINNESHIEK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.

LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
      4345 9123 4342 9120 4339 9120 4337 9122
      4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0135Z 235DEG 27KT 4339 9143 

$$

IAC005-250230-
/O.CON.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Allamakee IA-
838 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN ALLAMAKEE COUNTY...

At 835 PM CDT, a severe thunderstorm was located 8 miles north of
Waukon, moving northeast at 30 mph.

A tornado warning also remains in effect for portions of Allamakee 
County.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Lansing around 850 PM CDT.
  New Albin around 855 PM CDT.

Other locations impacted by this severe thunderstorm include Hanover,
County Roads A 26 And X 6 A, County Roads A 52 And W 60, State Road 9
And County X 20, Ludlow, Red Barn Campground and Churchtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
      4345 9123 4342 9120 4339 9120 4337 9122
      4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0135Z 235DEG 27KT 4339 9143 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
306 
WWUS53 KARX 250207
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
907 PM CDT Fri May 24 2019

IAC005-250216-
/O.CAN.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Allamakee IA-
907 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLAMAKEE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.

LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
      4345 9123 4342 9120 4339 9120 4337 9122
      4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0204Z 235DEG 27KT 4353 9116 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:50 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 24, 5:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
550 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri May 24 2019

At 2 PM, currently monitoring a warm sector across central Iowa. The
RAP continues to bring this warm sector northward into northeast
Iowa and southwest Wisconsin. As this occurs, the surface-based
CAPE is expected to climb into the 2-3K range by late afternoon.
There will be sufficient deep shear for the potential develop of
supercells between 4 PM this afternoon and 10 PM tonight. With 0-1
km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there
will be the potential of isolated tornadoes to go along with the
threat for damaging winds and large hail. This is assuming that we
are able to break the cap which exists between 1.5 and 2.5 km.
The CAMs are struggling with this. One model run will break this
cap and then in its next model run it will not.

For Saturday, the models are in fairly good agreement that the
surface front will be far enough south during the day that we should
remain dry.  High temperatures will range from the mid 70s to lower
80s.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri May 24 2019

A quasi-stationary front will stretch from an area of low pressure
centered on the TX/OK Panhandles to another surface low departing
into Quebec Saturday night. Locally, this boundary will sag just
south of the WI/IL border Saturday night with dewpoints pooling in
the 60s to the south. Considerably drier air will settle in north of
the front as surface high pressure builds over the Upper Mississippi
Valley. A shortwave is progged to ride along this boundary Saturday
night, passing by just south of our forecast area Sunday morning.
While the bulk of convective activity triggered by this feature is
expected to remain to our south, it may brush a portion of northeast
IA and southwest WI with some showers and perhaps a few rumbles of
thunder. Weak ridging aloft then slides overhead Sunday evening.

The next system arrives late Sunday night into Memorial Day as a
potent shortwave rides the ridge top with a developing surface low
reflection crossing into central WI. This will occur in conjunction
with an increase in deep layer moisture as PWATs climb to around 1.5
inches. Looks like only limited elevated instability initially, but
enough to support some embedded thunder within a large complex of
showers through Monday morning. Rainfall of a half inch to an inch
will be possible, heaviest across the northwestern portion of our
forecast area. The question then becomes whether the atmosphere can
recover for some convective activity in the afternoon-evening.
Models seem somewhat optimistic this far out that at least our
southwestern counties may clear out partially. However, they're also
calling for dewpoints to reach the low 70s there Monday evening,
which is likely overdone and is thus inflating potential
instability. At this point looks like decent deep layer shear of 35-
50 knots to promote some storm organization, and SPC has our
northeast IA and southwest WI counties highlighted in their Day 4
outlook. Of course the severe threat is very conditional this far
out, but worth keeping a close eye on with lots of outdoor holiday
festivities.

An amplifying trough/ridge pattern over the CONUS towards the middle
of the week will remain conducive for continued unsettled weather.
An open Gulf and strong moisture transport will interact with low
pressure organizing over the Plains late Tuesday into Wednesday to
bring another round of widespread rainfall, with potentially
significant amounts. A cold front will then push south through the
area Wednesday night, with quieter/cooler weather the second half of
the week as high pressure skirts by to our west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM CDT Fri May 24 2019

Watching a cold front over western Minnesota and Iowa that will
move through both airports during the overnight hours. Some
showers and storms should get going ahead of this front in the
warm sector this evening, but the latest runs of the RAP and HRRR
suggest the warm sector and best chances for showers/storms to
remain southeast of both airports. Any remaining MVFR ceilings are
expected to move past the area very early this evening and will
start with a VFR ceiling that will scatter out slowly from west to
east tonight. Quiet conditions expected for Saturday with just
some high clouds and west/southwest winds under 10 knots.

&&

.HYDROLOGY...
Issued at 248 PM CDT Fri May 24 2019

With the models not showing much training across the area tonight
and the next round of heavy rain not expected until Sunday night
through Tuesday, opted to just keep the ESF going. With this said,
any storms that do develop tonight will have the potential of
producing hourly rainfall rates of 1 to 3 inches per hour, so we
will have to watch them closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 8:36 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
836 AM CDT Fri May 24 2019

IAZ011-029-030-WIZ053>055-061-251100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for southwest Wisconsin and
parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms with heavy rain are expected. A few
storms may produce large hail, damaging winds, and isolated
tornadoes between 4 PM and 10 PM.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

Any severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-251100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
836 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and west central into central
Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through this evening.
Lightning is the main hazard.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are possible Sunday night through
Wednesday. It is too early to determine if there would be a
severe risk.

Flooding will continue along portions of the Mississippi River
into next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 24, 7:17 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019

IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...

At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
      4371 9127 4361 9127 4358 9123 4354 9125
      4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212

CA
Special weather statement, May 24, 7:59 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
759 PM CDT Fri May 24 2019

IAZ010-011-250145-
Winneshiek-Allamakee-
759 PM CDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLAMAKEE AND SOUTHERN
WINNESHIEK COUNTIES...

At 758 PM CDT, a strong thunderstorm was located near Decorah, moving
northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Castalia, Jackson Junction, and Hanover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4308 9203 4320 9203 4342 9169 4342 9129
      4308 9159
TIME...MOT...LOC 0058Z 232DEG 37KT 4326 9177

CA
Special weather statement, May 24, 8:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 PM CDT Fri May 24 2019

MNZ096-WIZ041-053-250215-
Houston-Vernon-La Crosse-
815 PM CDT Fri May 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...

At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to near La Crosse to
Spring Grove. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
La Crosse, Caledonia, West Salem, Bangor, Stoddard, Coon Valley,
Hokah, Brownsville, Wilmington, Reno, Chaseburg, Genoa, and Goose
Island.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4368 9093 4355 9123 4350 9166 4368 9150
      4395 9099 4388 9091 4373 9091
TIME...MOT...LOC 0114Z 235DEG 27KT 4374 9108 4376 9123 4356 9162

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:37 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek38 min
May 24, 7:59 PM CDTSpecial Weather StatementARXWinneshiek46 min
May 24, 8:30 PM CDTTornado WarningARXAllamakee45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.